NEUROLEPTIC medications (eg, phenothiazines, butyrophenones) are used in medicine to control psychotic symptoms and concomitant agitated and violent behavior. They also are used to control anxiety and agitation whenever minor tranquilizers (eg, benzodiazepines) would be inappropriate. Development of akathisia as a parkinsonian side effect is confirmed in the use of these drugs. Akathisia is a condition that gives rise to the subjective desire to be in constant motion, with a feeling of inner agitation and muscle tension. The patient cannot sit still and paces constantly.1
To my knowledge, however, the literature does not contain reports that the development of akathisia can precipitate violence, resulting in the behavior the drug was meant to alleviate.
Report of a Case
A 29-year-old man had a diagnosis of sociopathic personality and transvestism and a long history of drug abuse, including amphetamines, marijuana, alcohol, LSD, mescaline, benzodiazepines, and narcotics. The patient had a prior